Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 1, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 6, 1998, 5:42 PM EST for Union County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 6, 1998, 5:42 PM EST (22:42 UTC)
- Expired
- Jan 6, 1998, 8:45 PM EST
- In force
- 3 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Union County, NC
The radar
The Columbia radar (KCAE), 128 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 062244 FFWGSP NCC179-070145- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 542 PM EST TUE JAN 6 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 845 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL NORTH CAROLINA ...UNION COUNTY HEAVY RAIN SINCE NOON HAS CAUSE MANY SMALL CREEKS AND STREAMS FROM WEST OF CITY OF MONROE AND AREAS SOUTH AND EAST TO NEAR WINGATE AND MARSHVILLE TO OVERFLOW THEIR BANKS. MANY ROADS IN THESE AREAS HAVE ALREADY FLOODED. HEAVY RAINFALL CONTINUES IN THE COUNTY FROM NEAR MONROE AND AREAS EAST...BUT SHOULD COME TO GRADUAL END AS THE EVENING PROGRESSES. ANYONE DRIVING ACROSS BRIDGES WHICH ARE UNDER WATER SHOULD BE ADVISED THAT SOMETIMES THE ROADS NEAR THE BRIDGES WASH OUT. IF YOU DRIVE NEAR THE BRIDGES...YOU MAY SINK INTO THE WASHED OUT AREA AND LOSE YOUR VEHICLE. DO NOT RISK YzOUR LIFE OR VEHICLE...CHOOSE AN ALTERNATE ROUTE INSTEAD. REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS TONIGHT. KAJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 6, 2:00 PM EST, 3 hours 42 minutes earlier.
Area forecast discussion, Jan 6, 2:00 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 200 PM EST TUE JAN 6 1998 ALL: FOG TONIGHT/INCLUDE THUNDER WED THROUGH THURS. FFC: DROP HEAVY RAIN WORDING FOR WED. DISC: PERIODS OF RAIN/DRIZZLE SHOULD CONTINUE OVER CWA NEXT 24-36 HOURS AS WARM AIR ADVECTION/ISENTROPIC LIFT PERSISTS. COOL SOIL TEMPS WILL ALSO CONTRIBUTE TO WIDESPREAD ADVECTION FOG. THUS EXPECT SMALL DIURNAL RANGE OF TEMPS. BY WED NIGHT CWA APPEARS TO BE INFLUENCED BY GREATER OMEGA FORCING AS UPPER LEVEL WAVE AMPLIFIES AND UPPER LEVEL DIFFLUENCE INCREASES. EVEN WITH UNUSUALLY HIGH MOISTURE CONTENT OVER CWA...HEAVY RAIN THREAT APPEARS TO WANE SOME AS SIGNIFICANT LOW LEVEL CONVERGENCE REMAINS WEAK AND SHIFTS NORTH OF CWA BY 42-48 HRS. HOWEVER HIGH POPS ARE STILL WARRANTED. EVEN WITH EXTENSIVE CLOUD COVER...WARM AIRMASS AND HIGH DWPTS SHOULD KEEP TEMPS WELL ABOVE NORMAL NEXT 2 DAYS. AVL 59/62/57/62 9997 CLT 64/67/62/67 9997 GSP 60/63/58/63 9997 KAJ
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.